Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 29, NWS Binghamton, NY

August 16, 2003Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 16, 2003, 2:11 PM EDT for Pike County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 2:11 PM EDT (18:11 UTC)
Expired
Aug 16, 2003, 4:15 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Pike County, PA

The radar

The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 161812
FFWBGM
PAC103-162015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 415 PM EDT.

* AT 201 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE   
RAINFALL OVER THE FOLLOWING LOCATIONS...BUSHKILL. 

A SERIES OF SLOW MOVING THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS 
THE SOUTHERN TIP OF PIKE COUNTY...INCLUDING THE BUSHKILL 
AREA...THROUGH 3 PM. LOCALIZED RAINFALL AMOUNTS OF 3 TO 4 INCHES 
WILL CAUSE FLASH FLOODING OF SMALL STREAMS AND CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4115 7513 4125 7514 4124 7537 4133 7533
          4160 7506 4149 7498 4144 7487 4142 7474
          4134 7469 4129 7482 4113 7491 4108 7501

MSE
1 follow-up statement
000 
WGUS71 KBGM 161847
FFSBGM
PAC103-162045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT SAT AUG 16 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 445 PM EDT FOR
PIKE COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. RADAR RAINFALL 
ESTIMATES OF 3 TO 3.5 INCHES HAVE OCCURRED TODAY OVER EXTREME 
SOUTHERN PIKE COUNTY NEAR BUSHKILL. 

$$

MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:20 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 10:20 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1020 AM EDT SAT AUG 16 2003

ONE LINE OF CONVECTION DIMINISHING OVER CENTRAL NY...BUT ADDITIONAL
TSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG THE APPROACHING COLD
FRONT. CURRENT FORECAST IN GOOD SHAPE...SO WILL ONLY REMOVE MORNING
WORDING.

VAN AUSDALL

--------------------------PREVIOUS DISCUSSION------------------------

RADAR INDICATED SOME SCT SHRA WORKG INTO THE WRN MOHAWK VLLY FROM
THE NRN FINGER LAKES REGION. THIS ACVTY HAD FIRED IN ADVANCE OF A
LEAD UPR LVL WAVE WHICH WAS MOVG INTO THE ERN LAKES. LATEST MSAS
DATA SHOWS A RIBBON OF LL MOISTURE ADVECTING INTO THE LAKE ONT PLAIN
ON SW WINDS WHICH WAS DESTABILIZING THE AMS. LI/S WERE NEG FM WRN NY
TO NRN NY. THIS WAVE ALOFT WAS INTERACTING WITH THIS INSTABILITY TO
FIRE NOCTURNAL SHRA AS IS OBSERVED ON RADAR. THIS WAVE IS PROJECTED
TO PASS E AND WEAKEN OVRNGT AS THE MAIN UPR WAVE APPRCHES THE ERN
LAKES BY AM. THIS FEATURE WILL AGAIN FIRE UP MORE ACVTY...ESP IN
AREAS WHERE THE LL DWPTS WERE CLSE TO 70 IN WRN/NRN NY. IN
ADDTN...MODEL DATA INDICATES THAT TEMPS WILL COOL AT 500 MB WITH THE
APPRCH OF THIS NEXT WAVE. THUS...THINK THERE WILL BE A BETTER CHC
FOR A FEW TSRA IN WRN/NRN NY THIS AM. WILL CONT LIKELY POPS FOR THIS
NEXT BATCH UNTIL NOON. WILL HV CHC POPS REST OF CWA INTO NE PA AS
SOME ACVTY IS PROJECTED TO FIRE AT TIMES IN RESPONSE TO INCREASE LL
MOISTURE ADVTN COMBINED WITH COOLING TEMPS ALOFT IN ADVANCE OF THE
APPRCH UPR WAVE. FOR AFTRN...WILL HV LIKELY SHRA/TSRA ACRS THE REST
OF THE BGM CWA INTO NE PA. SOME OF THIS ACVTY CUD LINGER INTO THE
EVE SO WILL KEEP CHC FOR SC NY/NE PA INTO THE EVE.

AS FOR POTENTIAL OF SVR...THIS IS A DECENT UPR LVL WAVE WITH COOLING
ALOFT OCCURRING IN CONCERT WITH RELATIVELY HI LL DWPTS AND A DECENT
AMNT OF SFC HEATING IN NE PA AND SC NY AS THE WAVE PASSES. CAPES AND
LI/S REFLECT THIS AS CAPES APPRCH 2000 J/KG IN THESE AREAS AS PER
ETA W/ LI/S DOWN CLSE TO -4C. WINDS FIELDS AND SHEAR IS NOT THAT
IMPRESSIVE THEREFORE I DON/T SEE MORE THAN AN ISLD SVR STORM OR TWO
AT BEST WITH MOST ACVTY PROBABLY RUNNING W/ GUSTS IN THE 30-40 KT
RANGE.

FOR LATER TONIGHT...CONVECTION DIES OFF AND MOVES SE...AS LL FLO
BECOMES NRLY. DWPTS WILL BE SLOW TO DROP IN THE BNDRY LYR AT NGT AS
SFC FLO BECOMES WIND. WITH A GOOD CHC THAT MOST AREAS WILL SEE SOME
RAINFALL AND PC SKIES...SEE PATCHY FOG MOST AREAS TONIGHT.

FOR SUNDAY...SEE PLENTY OF CU POPPING AS DWPTS STILL REMAIN RATHER
HI WITH 850 MB TEMPS DROPPING WAY DOWN WELL BLO SFC DWPTS.

SUNDAY NIGHT...SOME DRIER AIR WORKS IN AT THE LL/S...BUT STILL SEE
AT LEAST SOME PATCHY VALLEY FOG.

MONDAY LOOKS DECENT AS HI PRESSURE TAKES OVER.

.BGM...NONE.
NICOSIA
Hazardous weather outlook, Aug 16, 3:52 AM EDT, 10 hours 19 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-160945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NICOSIA

In the hours before

Special weather statement, Aug 16, 12:29 PM EDT, 1 hour 42 minutes before
PAZ044-047-161730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1229 PM EDT SAT AUG 16 2003

...A THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL IS MOVING
ACROSS PORTIONS OF THE WYOMING VALLEY EARLY THIS AFTERNOON...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL LOCATED ABOUT
MIDWAY BETWEEN SCRANTON AND WILKES BARRE.  THE STORM IS MOVING
SOUTHEAST... BUT ALSO REDEVELOPING TO THE WEST. THE HEAVIEST RAIN
THROUGH 2 PM WILL FALL BETWEEN SCRANTON AND WILKES BARRE...
ESPECIALLY OVER THE MOUNTAINS ON THE EAST SIDE OF THE WYOMING
VALLEY.

LOCALIZED RAINFALLS OF 2 INCHES IN JUST AN HOUR MAY CAUSE MINOR
FLOODING IN POOR DRAINAGE AREAS EARLY THIS AFTERNOON. SMALL HAIL IS
ALSO A POSSIBILITY... ALONG WITH DANGEROUS LIGHTNING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MSE
Special weather statement, Aug 16, 1:35 PM EDT, 36 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-072-162300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT SAT AUG 16 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

LINES OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA THROUGH THIS AFTERNOON. THE PRIMARY
THREAT WITH THESE STORMS WILL BE VERY HEAVY RAIN... HOWEVER
LOCALIZED WIND GUSTS TO 60 MPH AND LARGE HAIL WILL ALSO BE A
POSSIBILITY.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:44 PM EDTFlash Flood WarningBGMLackawanna, Luzerne2 hr
Aug 16, 2:32 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna58 min
Aug 16, 4:37 PM EDTFlash Flood WarningBGMLuzerne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.